"Pseudoallergic reaction" to albuterol

Author: V. Dimov, M.D., Allergist/Immunologist and Assistant Professor at University of Chicago
Reviewer: S. Randhawa, M.D., Allergist/Immunologist and Assistant Professor at NSU

A 6-month-old boy, who has a history of bronchiolitis, developed urticaria after the first dose of treatment with albuterol syrup 2 weeks ago. The symptoms have since resolved with the administration of Benadryl. He has no history of food allergies and no history of asthma. He has some occasional sneezing and congestion which started recently. He has no history of eczema.

He is not on any medications. Family history is positive for seasonal allergies in his mother.

On physical examination, this is a well-developed, well-nourished male in no apparent distress. The physical examination is normal.

What would you suggest?

Procedures: He had a drug challenge test with nebulized albuterol. He received 1 dose and we observed him for 30 minutes after that without any evidence of urticaria or any drug allergic reaction.

What is the most likely diagnosis?

This is a child with a history of bronchiolitis with suspected drug allergic reaction to albuterol syrup. He had urticaria which was most likely related to a viral infection. He had a negative drug challenge with nebulized albuterol which makes a drug allergic reaction to albuterol syrup considerably less likely.

What is the next step?

We suggested the use of nebulized albuterol in the future if needed for respiratory symptoms instead of albuterol syrup. Considering that he has some evidence of sneezing, nasal congestion and visible mold in the house, we can perform skin prick testing for environmental allergens, including dust mite, cat, dog, cockroach and mold when he is approximately 9-12 months of age. The testing for environmental allergens is one of the major criteria in the modified asthma predictive index (mAPI) and it would be helpful to determine his risk of developing asthma later in life.

Classification of adverse reactions to drugs using the "SOAP III" mnemonic (click to enlarge the image):



Adverse drug reactions (ADRs) affect 10–20% of hospitalized patients and 25% of outpatients.

Rule of 10s in ADR

10% of patients develop ADR
10% of these are due to allergy
10% of these lead to anaphylaxis
10% of these lead to death

There is a difference between graded dose challenge and rapid desensitization. Minimum requirements for rapid desensitization: 1-on-1 RN, CPR/ACLS, crash cart, Epi at bedside, anesthesia/code team, allergist 3 minutes from bedside.

Published: 11/12/2010
Updated: 04/10/2012

No comments: